Topical Anesthetic Abuse
Clinical application of topical anesthetics has become an integral part of the modern practice of ophthalmology. However, indiscriminate use of topical anesthetics can cause serious ocular surface toxicity and complications. Local anesthetics are known to inhibit epithelial cell migration and division. Loss of microvilli, reduction of desmosomes and other intercellular contacts, and swelling of mitochondria and lysosomes have been reported in ultrastructural studies. The characteristic clinical feature of anesthetic abuse is failure of the presenting condition, for example, corneal abrasion or keratitis, to respond to appropriate therapy.
Initially, a punctate keratopathy is seen. As the abuse continues, the eye becomes more injected and epithelial defects appear or take on a neurotrophic appearance. As the process continues, keratic precipitates and hypopyon develop, thus mimicking an infectious course. Diffuse stromal edema, dense stromal infiltrates, and a large ring opacity are common presenting signs (Fig 4-5). Stromal vascularization may occur in chronic abuse, and secondary infection may ensue. Because of the presence of corneal infiltrates and anterior segment inflammation, infectious keratitis and corneal scraping, culture, or biopsy should be considered.
The differential diagnosis includes bacterial, fungal, herpetic, and amebic keratitis. Suspicion of anesthetic abuse should be raised in any patient with negative culture results who does not respond to appropriate therapy. A trial of patching in suspected cases, with the patch appropriately labeled to detect removal, may be therapeutic as well as diagnostic. Often, the condition is diagnosed only when the patient is discovered concealing the anesthetic drops. Once the diagnosis is made and the offending anesthetics are removed, corneal healing usually ensues. In advanced cases, permanent corneal scarring or perforation may occur. Psychiatric counseling is sometimes helpful. Health care workers and others with access to topical anesthetics may be more likely to abuse these agents.
Figure 4-5 Topical anesthetic overuse with persistent corneal epithelial defect and necrotic ring opacity.
(Courtesy of Kirk R. Wilhelmus, MD.)
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.